With a Little Help From My Friends

Associate professor in the Department of Medicine, Division of Hematology and Oncology, at the University of North Carolina School of Medicine in Chapel Hill

“Do you have a second to talk about a case?”

It’s a line heard on phones and in offices the world over. A colleague, stumped by a patient outside his or her experience, reaches out to phone a friend.

As a coagulation specialist secure in my ivory (or Tar Heel blue) tower, when the inquiry comes my way, it’s often easy to handle. It typically starts the same way: A colleague – limited by lab results he can’t get back in a timely fashion and faced with a patient who needs an evaluation or procedure – explains, “I have this patient with a bleeding disorder and her labs are a little funny.” According to the patient, everyone in her family is a “free bleeder,” and she needs her central nervous system aneurysm clipped. The simple answer is to send the patient to our Benign Hematology Clinic, where it’s easy for me to order a bevy of labs, done on site with excellent reliability – a luxury for which I am always grateful.

Other times, the question arises from inexperience with something that we in “Coag-ville” see all the time. “She says she has von Willebrand disease. She’s 36 weeks pregnant and wants an epidural. Her labs look normal. Is it okay?”

Sometimes the phone calls are harbingers of a coming upsurge in disease. I recently got my first call from a colleague in the community about a woman with progressive pancytopenia, fevers, and splenomegaly. It was hemophagocytic lymphohistiocytosis – a condition that has seemingly become epidemic in hospitals.

We are in the midst of a flurry of cases of a thrombotic thrombocytopenic purpura–like state caused by intravenous abuse of Opana ER – an oral, long-acting oxymorphone that is coated with a substance that was supposed to make it impossible to grind up and inject. It turns out that the abuse-deterring magic coating sometimes leads to rip-roaring thrombotic microangiopathy. The first patient we saw with this condition was spotted on the monitor in the medical intensive care unit (MICU) injecting a powdery substance through her apheresis catheter.

There’s always an uptick in phone-a-friends in the fall, as newly graduated fellows settle into jobs as attendings and realize that life as a grown-up doctor is a bit more unsettling than they thought it would be. Others call to check their work or get some positive strokes, like my former fellow who diagnosed a case of acquired hemophilia in his first week of practice, or another who figured out a woman had iron-deficient polycythemia vera in his first month.

I remember being on the phone with my former attendings nearly weekly during my hematology consultation services as a first-year attending. My colleagues at the University of North Carolina were off at an international conference and I was left holding the bag – feeling alone and insecure. Doug Cines, MD, of the University of Pennsylvania, was my lifeline. He talked me through my first “bleeding clotter” patient in the MICU, as well as my first “clotting bleeder.”

He also was on the line helping me with a patient with hemolytic anemia without a warm antibody, or a cold agglutinin, but with a lytic antibody that seemed to be cold-reactive. It turned out to be paroxysmal cold hemoglobinuria – thanks to Dr. Cines for the moral support.

And I have to give a shout out to Harold Roberts, MD – a man feared by many in his heyday, but whom I considered the most patient, kind, and thoughtful colleague – who was endlessly tolerant of my requests to run just one more case by him. Once, I had a female patient who I was convinced was taking some sort of super-warfarin; she had multiple episodes of bleeding, several stays in the intensive care unit, and bleeding into her retropharynx with airway loss twice, as well as instances of gastrointestinal and retroperitoneal bleeding that were all responding to high doses of vitamin K.

I was leery of being too cynical at the start of my career, so I asked Dr. Roberts if a case had ever been described with an inhibitor to the carboxylase, or some acquired deficiency of the epoxide reductase. He launched into a recollection of “warfarin eaters” he had known in his career and shared an article from the Southern Medical Journal describing a woman with recurrent bleeding episodes due to brodifacoum ingestion like my patient. In fact, it was my patient. Some mentors provide you with literature pertinent to your patient; Dr. Roberts went a step farther and supplied an article about my patient. I’ll never be that good.

I still have patients whose conditions defy all rational disease mechanisms, requiring me to call a colleague. Recently, I was telling a colleague who specializes in myeloproliferative neoplasms about a confusing, complicated case of essential thrombocythemia. “So, I have this woman whose platelet count was shooting up to 1.4 million on hydroxyurea and then abruptly dropped to 200,000 two weeks later without a change in therapy. Have you ever heard of such extreme platelet fluctuations?”

My voice trailed off as I recalled that I had heard of such a set of cases reported by Ayalew Tefferi, MD, and colleagues about 10 years ago. We presented this patient at a conference, and, it turns out, all my colleagues had one or two of these patients in their clinics, too. They were just waiting to run it by someone … .

The give and take of medical knowledge and medical lore – and occasionally superstition – are not a substitute for evidence-based medicine. But, for patients with uncanny diseases who don’t read the literature and for the doctors who care for them, phoning a friend is priceless.

Whom have you called for help?


At time of press, were were saddened to learn that Harold Roberts, MD, passed away on September 9. We will have more information about Dr. Robert’s life and legacy in the November issue.

SHARE